Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 31, 2002, 10:25 AM CST for Hancock County, Harrison County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2002, 10:25 AM CST (16:25 UTC)
- Expired
- Mar 31, 2002, 11:00 AM CST
- In force
- 35 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Hancock County, MS, Harrison County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 8:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
413 WUUS54 KLIX 311625 SVRNEW MSC045-047-311700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1022 AM CST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITY OF BAY ST. LOUIS HARRISON COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 1100 AM CST * AT 1018 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NORTHEAST HARRISON COUNTY TO SOUTHWEST HANCOCK COUNTY...MOVING EAST SOUTHEAST AT 20 MPH. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3044 8929 3032 8945 3025 8926 3012 8891
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:00 AM CST, 25 minutes earlier.
Area forecast discussion, Mar 31, 10:00 AM CST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 1000 AM CST SUN MAR 31 2002 ZONES UPDATED TO ELIMIATE SEVERE WORDING AND CLEAN OUT POPS IN WESTERN ZONES THIS MORNING AND EASTERN ZONES THIS AFTERNOON. .NEW...NONE LA.....NONE. MS.....NONE.
In the hours before
Special weather statement, Mar 31, 6:20 AM CST, 4 hours 5 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 620 AM CST SUN MAR 31 2002 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE EXITING NORTHEAST TEXAS EARLY THIS MORNING WILL MOVE ACROSS LOUISIANA TODAY AND EXIT MISSISSIPPI TONIGHT. A FRONTAL BOUNDARY EXTENDING FROM NORTHEAST TEXAS INTO THE NORTHWEST GULF WATERS AT DAYBREAK WILL CONTINUE TO PUSH EAST IN CONJUNCTION WITH THE UPPER LEVEL SYSTEM. THIS FRONTAL BOUNDARY IS EXPECTED ALONG A MCCOMB MISSISSIPPI-ATCHAFALAYA BAY LINE EARLY THIS AFTERNOON AND THEN TO A PASCAGOULA MISSISSIPPI TO BURAS LOUISIANA LINE EARLY THIS EVENING. .THUNDERSTORMS... ALTHOUGH THE UPPER LEVEL DISTURBANCE WILL BE WEAKENING AS IT MOVES ACROSS LOUISIANA TODAY...THIS SYSTEM WILL STRENGTHEN ATMOSPHERIC WINDS. IN ADDITION TO THESE STRENGTHENING WINDS...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE TODAY AS DAYTIME TEMPERATURES WARM INTO THE UPPER 70S AHEAD OF THE FRONT AND THE UPPER LEVEL DISTURBANCE BRINGS COOLER TEMPERATURES INTO THE UPPER LEVELS OF THE ATMOSPHERE. THIS COMBINATION OF INGREDIENTS WILL ALLOW FOR THE CONTINUED DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI TODAY WITH SOME STORMS POSSIBLY SEVERE MAINLY NORTH OF INTERSTATE 12. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. .ACTIONS... EMERGENCY MANAGEMENT PERSONNEL AND LAW ENFORCEMENT OFFICIALS NEED TO MONITOR FURTHER UPDATES AND STATEMENTS AND PEOPLE ARE URGED TO REVIEW SEVERE WEATHER SAFETY PLANS AT THIS TIME. YOU CAN ACCESS INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT BY VISITING OUR LOCAL WEB SITE OR BY MONITORING NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Local storm report, Mar 31, 8:50 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
850 AM CST SUN MAR 31 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM VENTRESS LA WIND DAMAGE
03/31/02 POINTE COUPEE ALONG HIGHWAY 414-ROOF
DAMAGE TO A BARN WITH A
HORSE TRAILER THROWN INTO A
TREE POWER LINES DOWN AND
TREES SNAPPED OFF AT THEIR
TOPS A TREE FELL ON AN
ABANDONED HOUSE CAUSING
HEAVY DAMAGE. REPORTED BY
SHERIFFS DEPARTMENT
0610 AM 2.5 E BAKER LA WIND DAMAGE
03/31/02 EAST BATON ROUGE TREES AND POWER LINES DOWN
IN THE COMITE DRIVE AREA.
REPORTED BY OFFICE OF
EMERGENCY MANAGEMENT
0820 AM RIO LA 1.00 INCH HAIL
03/31/02 WASHINGTON REPORTED BY SHERIFFS
DEPARTMENT
0820 AM RIO LA WIND DAMAGE
03/31/02 WASHINGTON WINDS ESTIMATED AT 80
KNOTS BY SHERIFFS DEPUTY
TWISTED TOPS OFF OF TREES
ALONG HIGHWAY 1074 REPORTED
BY SHERIFFS DEPARTMENT
0815 AM 10 E FRANKLINTON LA .75 INCH HAIL
03/31/02 WASHINGTON REPORTED BY SHERIFFS
DEPARTMENTThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:44 AM CST | Severe Thunderstorm Warning | LIX | Pearl River | 61 min |
| Mar 31, 8:42 AM CST | Severe Thunderstorm Warning | LIX | Hancock, Harrison, Pearl River | 48 min |
| Mar 31, 10:29 AM CST | Severe Thunderstorm Warning | LIX | Jackson | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.